New Mexico, 2021

Heavy Snow in New Mexico, April 29, 2021

April 29, 2021 · NWS EPZ · 1 event in 1 county or zone

An unusually deep upper low for late April dropped into the Borderland region with an associated back door cold front. While most areas received rain, it was cold enough at the peaks of the Sacramento Mountains to bring heavy snow to Cloudcroft and Sunspot where up to 11 inches of snow was reported.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS EPZ wrote it up.

An unusually deep upper low for late April dropped into the Borderland region with an associated back door cold front. While most areas received rain, it was cold enough at the peaks of the Sacramento Mountains to bring heavy snow to Cloudcroft and Sunspot where up to 11 inches of snow was reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before the first event at Apr 28, 10:10 PM MST, 1 hour 50 minutes earlier.

Area forecast discussion, Apr 28, 10:10 PM MST, 1 hour 50 minutes before
Area Forecast Discussion
National Weather Service El Paso TX/Santa Teresa NM
1110 PM MDT Wed Apr 28 2021

...UPDATED AVIATION...

.AVIATION...06Z TAF CYCLE
Scattered -RA and an isolated TS continue to move across northern
portions of the area. The best chance for rain overnight will be
from SVC-TCS-ALM and north, with an isolated lightning strike
possible across extreme northern locations. The Sacramento
Mountains above 8000 feet will see the precip fall as snow with
reduced VIS possible at times. Winds will become northeasterly at
all terminals overnight with some gusts to 25KT likely in the
north-south oriented valleys, including TCS, and along western
mountain slopes. Showers are forecast to then move south towards
DMN-LRU-ELP by 11Z, before tapering off and becoming focused over
areas east of ELP after 16Z. TS will be possible east of ELP in
the afternoon. Winds will remain easterly with gusts to 15-20KT in
spots. CIGs will be SCT060-090 BKN 080-100 overnight and into the
morning, then gradually raising to SCT120 SCT-BKN200 in the
afternoon.

&&

.PREV DISCUSSION...233 PM MDT Wed Apr 28 2021...

.SYNOPSIS...
Active weather continues today and through the rest of the work
week. Isolated to scattered rain showers along with a few
thunderstorms are possible through this portion of the forecast.
Snow showers will be possible in elevations above 8000 feet. Also
breezy winds persist over the next two or three days with the
passage of this storm system. A warm up trend starts on Friday as
the system moves away from the Borderland, and we will be
reaching near normal temperatures on Saturday. Breezy to windy
conditions and dry weather return on Sunday and Monday. Fair
weather is back next week as an area of high pressure moves over
southern New Mexico and far west Texas.

&&
29

.DISCUSSION...
.SHORT TERM...Tonight and Tomorrow...
Current water vapor imagery centers the upper low over southwest New
Mexico, having progressed eastward today. Scattered showers and
thunderstorms have developed within the main vorticity lobe of the
low, producing rain showers and a few gusty winds as is evident on
doppler radar. Precipitation amounts range from 0.01-0.15" across
the region so far, with locally higher amounts over the Sacramento
Mountains. Currently expecting this weak "garden-variety" convection
to linger into sunset with the best rain chances just west of the
Rio Grande.

Breezy west flow will continue into this evening, slowly veering to
the north into the early morning hours as the low shifts eastward
directly over El Paso and surface ridging along the southern Rockies
advects a cool, moist airmass into the lowland basins. Winds will
become northeasterly early Thursday morning, with gusty conditions
likely along the west slopes of mountain chains. This is will be
especially true along the Sacramento west slopes, where gusts to 40
mph will be possible.

The upper low will shift southeast toward Big Bend Thursday morning,
with model guidance confident in producing precipitation on the back
side of the storm. Wrap around moisture and terrain forcing will
allow for continued precipitation to fall across Otero County and
far west Texas well into sunrise on Thursday. Rain chances will
focus east of the Rio Grande Thursday morning, with generally light
amounts once again.

An analysis of wet bulb zero heights suggests snow accumulations
will be possible over the high elevations of the Sacramento
Mountains. Locations above 8,000 feet may see 1 to 3 inches of new
snow accumulations with surface lows in the lower 30's. A rain/snow
mix will be very common around 7,000 feet ASL of the Sacramento east
slopes. A bit concerned about snow potential, as latest CAM runs
suggest Advisory-criteria snowfall in Cloudcroft and higher. This is
also supported by deterministic model 700-mb temperatures solutions.
Whatever snow does fall will quickly melt away during the day,
however some very late-season snow totals are not out of the
question above 8,000 feet ASL.

Thunderstorm chances will linger across the far eastern zones of the
CWA, primarily in Hudpseth County Thursday afternoon. Elsewhere dry
conditions are expected to return along with seasonably cool
weather. Lowland temperatures will run 10 to 15 degrees below normal
for late April, with highs around 70 degrees.

&&
30

.LONG TERM...
Upper low takes its time to move away from the area as it slowly
moves southward. Thus, keeping slight precipitation chances
mainly across areas east of the Rio Grande on Friday and Saturday
morning. The mountain areas will have snow showers in elevations
above 8000 to 8500 feet. A few thunderstorms will be possible on
Friday, and maybe Saturday afternoon. Meanwhile, a high amplitude
upper ridge develops over the east Pacific and the US Southwest
leading to a meridional flow aloft, which in turn advects cooler
air. This will keep below normal temperatures on Friday, and we
will struggle to reach near normal temps by Saturday. The ridge
will be slowly flattened as another system moves towards the
Rockies.

On Saturday, we still have some POPs in the forecast mainly east
of the Rio Grande due to the upper low stalling over northern
Mexico. Hudspeth county will have the best chances for rain
showers as the low lifts to the northeast towards the Trans-Pecos
and the Permian Basin. We should be back to our normal dry regime
by Saturday afternoon. And if we are dry that means the winds can
return, right? Well, on Sunday an upper trough moving across the
Central Rockies will lead to strong lee cyclogenesis over NE
NM/SE CO (surface low ~984 mb). The pressure gradient near the
surface tightens up resulting in breezy to windy conditions again
due to west winds between 15 to 25 mph. A weaker low level
cyclone (993 mb) is formed near the TX Panhandle bringing breezy
winds again on Monday with speeds between 15 to 20 mph.

An area of high pressure will dominate the weather pattern next
week from Tuesday through Friday as seen in multiple global models.
Therefore, dry weather, light winds and above normal temperatures
will be the norm. However, a weak back door cold front on Tuesday
may cool temperatures a bit. Although, confidence is kind of low
with this feature. Otherwise, there is very good model agreement
next week.

&&
29

.FIRE WEATHER...
Low fire danger is expected once again on Thursday as precipitation
chances linger across south-central New Mexico and far west Texas.
Excellent morning relative humidity recoveries will be followed by
continued moist conditions Thursday afternoon, with RH 20-30%.
Breezy northeast winds of 15 to 25 mph will keep temperatures
seasonably cool. Smoke ventilation will be Very Good to Excellent.

Dry weather returns in New Mexico Friday and Saturday, while rain
chances linger over west Texas as the upper low shifts over Big Bend
National Park. Min RH will fall back to 15-25% across southwest New
Mexico, although light 20-foot wind speeds will keep fire danger
low.

Strong west flow returns on Sunday along with a return of warm
temperatures. This may be the next day where critical fire danger
thresholds are met, as RH falls to 10% and winds of 20 to 30 mph
develop in the afternoon. Red Flags are probable at this time for
Sunday and possible once again next Monday. Dry and warm weather is
likely throughout next week.

&&
30

&&

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                 47  69  53  76 /  30  40  30  30
Sierra Blanca           42  63  43  66 /  20  30  30  40
Las Cruces              46  73  46  79 /  40  30  20  20
Alamogordo              44  69  43  77 /  50  50  20  20
Cloudcroft              30  43  31  53 /  70  70  20  20
Truth or Consequences   46  71  47  78 /  60  30  10   0
Silver City             41  66  44  73 /  50  10   0   0
Deming                  43  72  43  78 /  40  20  20  20
Lordsburg               41  74  43  78 /  30   0   0   0
West El Paso Metro      49  70  51  76 /  30  30  30  30
Dell City               42  66  42  72 /  50  60  40  30
Fort Hancock            43  71  45  74 /  20  40  40  40
Loma Linda              42  61  44  67 /  40  50  30  30
Fabens                  45  71  48  75 /  20  40  40  30
Santa Teresa            43  69  45  74 /  30  30  30  30
White Sands HQ          47  68  51  75 /  40  50  20  20
Jornada Range           44  67  46  76 /  40  30  20  20
Hatch                   45  71  44  79 /  40  30  20  20
Columbus                46  72  46  76 /  30  20  20  20
Orogrande               43  67  46  74 /  50  50  30  20
Mayhill                 35  53  35  62 /  70  70  30  20
Mescalero               35  56  35  65 /  60  60  20  20
Timberon                31  52  32  61 /  60  70  30  20
Winston                 33  66  34  72 /  60  30   0   0
Hillsboro               43  69  43  75 /  50  20  10  10
Spaceport               44  69  43  77 /  50  30  20  10
Lake Roberts            35  68  37  75 /  50  20   0   0
Hurley                  36  69  38  75 /  40  10  10   0
Cliff                   33  78  36  84 /  40  10   0   0
Mule Creek              38  72  43  78 /  30   0   0   0
Faywood                 41  67  43  74 /  50  10  10  10
Animas                  40  73  42  77 /  30   0   0  10
Hachita                 40  70  42  76 /  30  20  20  20
Antelope Wells          40  69  44  74 /  30  20  20  20
Cloverdale              40  66  45  71 /  30   0  10  20

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
NM...None.
TX...None.
&&

32-Pegram/30-Dennhardt/29-Crespo-Jones
Hazardous weather outlook, Apr 28, 5:20 AM MST, 18 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
620 AM MDT Wed Apr 28 2021

NMZ401>417-TXZ418>424-291230-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
620 AM MDT Wed Apr 28 2021

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight
An upper level storm system will move across the region today and
bring clouds, lower temperatures and a chance for lowland rain and
high mountain snows showers. We might even hear rumble of
thunder or two. Snow fall totals above 7,000 feet will range from
a trace to 1 inch, while in the lowlands we will see rain totals
of a trace 0.25 inches. Our winds may be breezy this afternoon
before turning to the north tonight.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday
There will continue to be a slight chance for rain on Thursday,
mainly east of the Rio Grande. Friday and Saturday will be warmer.
On Sunday and Monday we will be warm, dry and windy with fire
weather concerns returning to the forecast.

.SPOTTER INFORMATION STATEMENT...
Spotter activation is not anticipated today.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 heavy snow. Local standard time, as filed.

Heavy Snow, Sacramento Mountains Above 7500 Feet

When
April 29, 12:00 AM MST to 12:00 PM MST
Where
Sacramento Mountains Above 7500 Feet forecast zone
Reported by
CoCoRaHS
Coordinates
32.613, -105.742 (the zone’s center; the record gives no point)

The highest snowfall report around Cloudcroft was 11.0 inches 0.4 miles east-southeast of town. Other reports included 10.2 inches 1.8 miles southwest of Cloudcroft and 9.9 inches in Sunspot.

What these are

Heavy Snow
Snowfall reaching the local warning threshold without the other hazards of a winter storm.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2021Every state in 2021This day in weather historyWarnings in New Mexico, April 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 956081.